Alert archive / California / Frost Advisories in 2012

Frost Advisory 19, NWS Medford, OR

May 23, 2012Klamath County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at May 23, 2012, 2:13 AM PDT for Klamath County, Oregon; Modoc County, Siskiyou County, California. It took effect at May 24, 2012, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2012, 2:13 AM PDT (09:13 UTC)
In effect from
May 24, 2012, 2:00 AM PDT
Expired
May 24, 2012, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WWUS76 KMFR 230913
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
213 AM PDT WED MAY 23 2012

...FROST EXPECTED THIS MORNING AND THURSDAY MORNING...

CAZ084-ORZ029-232315-
/O.NEW.KMFR.FR.Y.0019.120524T0900Z-120524T1500Z/
/O.CON.KMFR.FR.Y.0018.000000T0000Z-120523T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
213 AM PDT WED MAY 23 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURES...32 TO 35 DEGREES FOR MOST LOCATIONS. IT WILL BE 
  COLDER IN A FEW OF THE USUALLY COLDER LOCATIONS SUCH AS 
  CHILOQUIN...MACDOEL...AND MT HEBRON...WHERE TEMPERATURES WILL 
  FALL TO BETWEEN 28 AND 31 DEGREES. 

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO 
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: KLAMATH FALLS...TULELAKE...DORRIS...
  ALTAMONTCHILOQUIN...MACDOEL...AND MT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SK
4 follow-up statements
582 
WWUS76 KMFR 231451
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
751 AM PDT WED MAY 23 2012

...FROST EXPECTED THURSDAY MORNING...

CAZ084-ORZ029-232300-
/O.CAN.KMFR.FR.Y.0018.000000T0000Z-120523T1500Z/
/O.CON.KMFR.FR.Y.0019.120524T0900Z-120524T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
751 AM PDT WED MAY 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY FOR THIS MORNING. A FROST ADVISORY REMAINS IN EFFECT FROM 
2 AM TO 8 AM PDT THURSDAY.

* TEMPERATURES...32 TO 36 DEGREES FOR MOST LOCATIONS.

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO 
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: KLAMATH FALLS...TULELAKE...DORRIS... 
  ALTAMONT...CHILOQUIN...MACDOEL...AND MT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
141 
WWUS76 KMFR 232158
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
258 PM PDT WED MAY 23 2012

...FROST EXPECTED THURSDAY MORNING...

CAZ084-ORZ029-241500-
/O.CON.KMFR.FR.Y.0019.120524T0900Z-120524T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
258 PM PDT WED MAY 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY. 

* TEMPERATURES...32 TO 35 DEGREES.

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO 
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: CHILOQUIN...MALIN...AREAS EAST OF 
  TULELAKE...MACDOEL...AND MOUNT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BTL
272 
WWUS76 KMFR 240317
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
817 PM PDT WED MAY 23 2012

...FROST EXPECTED THURSDAY MORNING...

CAZ084-ORZ029-241500-
/O.CON.KMFR.FR.Y.0019.120524T0900Z-120524T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS
817 PM PDT WED MAY 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY. 

* TEMPERATURES...32 TO 35 DEGREES.

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO 
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: KLAMATH FALLS...ALTAMONT...CHILOQUIN...MALIN...AREAS
  EAST OF TULELAKE...MACDOEL...AND MOUNT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
453 
WWUS76 KMFR 241521
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
821 AM PDT THU MAY 24 2012

CAZ084-ORZ029-241630-
/O.EXP.KMFR.FR.Y.0019.000000T0000Z-120524T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS
821 AM PDT THU MAY 24 2012

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 22, 8:58 PM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 22, 8:58 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
858 PM PDT TUE MAY 22 2012

.DISCUSSION...SHOWERS ARE DECREASING ACROSS THE FORECAST AREA THIS
EVENING AS THE AIR MASS STABILIZES. SOME CLEARING IS EXPECTED
OVERNIGHT ESPECIALLY EAST OF THE CASCADES AND LOW TEMPERATURES
ACROSS THE KLAMATH AND TULELAKE BASINS ARE EXPECTED TO FALL WITHIN
FROST RANGE. COOL AND UNSTABLE AIR MASS WILL CONTINUE ACROSS
SOUTHERN OREGON AND NORTHERN CALIFORNIA FOR THE REMAINDER OF THIS
WEEK. THE LATEST GUIDANCE CONTINUES TO SHOW A STRONG SHORT WAVE
TROUGH MOVING INTO THE COASTAL ZONES LATE WEDNESDAY NIGHT AND
ACROSS THE REST OF OUR FORECAST AREA THURSDAY. AT THIS POINT
THURSDAY APPEARS TO BE A MUCH WETTER DAY WITH SNOW LEVELS FALLING
TO AROUND 6000 FEET. THE AIR MASS WILL ALSO BE UNSTABLE WITH
MODERATE SHOWERS OR THUNDERSTORMS ACROSS EASTERN OREGON.

REGARDING THE HOLIDAY WEEKEND, THE ECMWF HANGS ONTO COOLER THAN
NORMAL WEATHER AND SHOWERS INTO SATURDAY, WHILE THE OTHER MODELS
SUGGEST DRY CONDITIONS AND WARM THEM SOONER. SINCE THE ECMWF
SOLUTIONS ARE FAVORED BY THE NATIONAL CENTERS, HAVE TRENDED THE
FORECAST TOWARD THE ECMWF. THIS MEANS COOL WEATHER WILL PERSIST
INTO THE HOLIDAY WEEKEND WITH SOME SHOWER POTENTIAL, WARMING AND
DRYING TO NEAR TO SLIGHTLY ABOVE NORMAL VALUES FOR THE HOLIDAY
ITSELF ARRIVES ON MONDAY. /FB

&&

.AVIATION...PLEASE NOTE...MEASURED OBSERVATIONS AT NORTH BEND WILL
NOT BE AVAILABLE FROM TODAY MAY 22ND THROUGH THURSDAY MAY 24TH.
MANUAL OBSERVATIONS WILL BE TAKEN DURING THIS TIME...BUT THEY WILL
BE ESTIMATES AND OBSERVATIONS WILL NOT BE AVAILABLE FROM 9 PM PDT
UNTIL 7 AM PDT.

ALONG THE COAST...COAST RANGE...AND IN THE UMPQUA BASIN AREAS OF
MVFR CEILINGS AND ISOLATED IFR CEILINGS WITH ISOLATED MVFR
VISIBILITIES AND THE HIGHER TERRAIN OBSCURED THROUGH AROUND 18Z
WEDNESDAY MORNING. THERE WILL BE SOME IMPROVEMENT FOR THE REST OF
WEDNESDAY BUT THERE WILL BE PERSISTENT AREAS OF MVFR CEILINGS. MVFR
CEILINGS AND SHOWERS WILL BECOME WIDESPREAD AGAIN AT THE COAST
WEDNESDAY EVENING.

OVER THE REMAINDER OF THE WEST SIDE...LOCAL MVFR CIGS WITH HIGHER
TERRAIN OBSCURED WILL BECOME WIDESPREAD AFTER 06Z THIS EVENING AND
PERSIST THROUGH EARLY WEDNESDAY MORNING...THEN IMPROVING TO VFR.
EAST OF THE CASCADES...CONDITIONS WILL REMAIN VFR THROUGH
WEDNESDAY...BUT HIGHER TERRAIN WILL BE LOCALLY OBSCURED. GUSTY
WESTERLY WINDS WILL BEGIN TO DIMINISH NOW BUT WILL DEVELOP AGAIN
WEDNESDAY AFTERNOON. /DW

&&

.PREV DISCUSSION... /ISSUED 303 PM PDT TUE MAY 22 2012/

DISCUSSION...
SHOWERS HAVE BEEN OBSERVED MUCH AS ANTICIPATED THUS FAR TODAY WITH
MEASURABLE AMOUNTS OVER THE LAST SIX HOURS MOSTLY IN THE COASTAL
COUNTIES, DOUGLAS COUNTY, AND THE CASCADES AND SISKIYOUS. THERE
HAVE BEEN A FEW ROGUE SHOWERS ELSEWHERE. ALSO OF NOTE ARE WINDS
THAT HAVE BEEN A BIT GUSTY ON THE EAST SIDE AND IN THE MOUNTAINS.
LOCAL EFFECTS AT SUMMER LAKE HAVE LED TO MPH GUSTS IN THE 50S
TODAY.

FOR TONIGHT HAVE ISSUED A FROST ADVISORY FOR MOST OF THE UPPER
KLAMATH AND TULELAKE BASINS. WHILE A FEW CLIMATOLOGICAL COLDER
LOCATIONS ARE LIKELY TO GET BELOW FREEZING THE GENERAL RESULT WILL
BE FROSTY TEMPERATURES FOR MOST OF THE AREAS WHERE AGRICULTURE IS
MORE PREVALENT. THE NEXT FEW NIGHTS WILL ALSO BE CLOSE TO AS COLD
AS TONIGHT SO WE MAY REPEAT HEADLINES FOR AT LEAST THURSDAY
MORNING. GUIDANCE IS GENERALLY INDICATING THAT BY FRIDAY MORNING
THERE WILL BE AT LEAST AS MUCH CONCERN FOR SNOW SHOWERS AS THERE
WILL BE FOR FROSTY TEMPERATURES.

FOR THE NEXT 24 HOURS THROUGH WEDNESDAY THE PATTERN WILL CHANGE
VERY LITTLE. THE JET STREAM WILL STAY IN ABOUT THE SAME LOCATION
AND THE SHORTWAVE TROUGH DUE IN FOR THURSDAY WILL BE A TAD WARMER
THAN TODAY'S. THUS, IT SHOULD BE A LITTLE WARMER ON WEDNESDAY WITH
SHOWERS IN ABOUT THE SAME LOCATIONS, SCALED BACK SLIGHTLY.

THURSDAY INTO FRIDAY A FAIRLY STRONG UPPER LEVEL SHORTWAVE TROUGH
WILL AMPLIFY THE UPPER LEVEL TROUGH ALONG THE WEST COAST. THIS
WILL BRING EVEN COOLER WEATHER TO OUR AREA WITH HIGHS LIKELY TO BE
WITHIN A FEW DEGREES OF RECORD LOW DAILY MAXIMUMS...MOSTLY IN THE
40S AND 50S ACROSS THE AREA. THE LARGER SCALE GFS40 AND ECMWF
MODELS AND, TO LESSER DEGREE, THE NAM12, HAVE COME INTO AGREEMENT
IN BRINGING IN A COLD AND WET PERIOD FROM THE NORTHWEST ON
THURSDAY FOLLOWED BY A DEFORMATION ZONE DROPPING SOUTHEASTWARD
ACROSS THE EAST SIDE THURSDAY NIGHT THROUGH FRIDAY. THE POTENTIAL
FOR PRECIPITATION LOOKS APPRECIABLE AND SNOW LEVELS WILL FALL
BELOW 5000 FEET AT TIMES. THUS, SNOW IS LIKELY IN THE MOUNTAINS,
AND WE WILL NEED TO WATCH THE EAST SIDE FOR THE POTENTIAL OF
SNOWFALL MAINLY FRIDAY MORNING. WHILE PRECIPITATION AMOUNTS ARE
STILL UNCERTAIN, THIS WEATHER SYSTEM HAS THE POTENTIAL TO DROP
WETTING RAINFALL ACROSS MOST OF THE FORECAST AREA AND TO DELAY
FIRE SEASON.

REGARDING THE HOLIDAY WEEKEND, THE ECMWF HANGS ONTO COOLER THAN
NORMAL WEATHER AND SHOWERS INTO SATURDAY, WHILE THE OTHER MODELS
DRY CONDITIONS AND WARM THEM SOONER. SINCE THE ECMWF SOLUTIONS ARE
FAVORED BY THE NATIONAL CENTERS, HAVE TRENDED THE FORECAST TOWARD
THE ECMWF. THIS MEANS COOL WEATHER WILL PERSIST INTO THE HOLIDAY
WEEKEND WITH SOME SHOWER POTENTIAL, WARMING AND DRYING TO NEAR TO
SLIGHTLY ABOVE NORMAL VALUES FOR THE HOLIDAY ITSELF ARRIVES ON
MONDAY. BTL

AVIATION...
BASED ON THE 22/18Z TAF CYCLE.

PLEASE NOTE...MEASURED OBSERVATIONS AT NORTH BEND WILL NOT BE
AVAILABLE FROM TODAY MAY 22ND THROUGH THURSDAY MAY 24TH. MANUAL
OBSERVATIONS WILL BE TAKEN DURING THIS TIME...BUT THEY WILL BE
ESTIMATES AND OBSERVATIONS WILL NOT BE AVAILABLE FROM 9 PM PDT
UNTIL 7 AM PDT.

ALONG THE COAST...COAST RANGE...AND IN THE UMPQUA BASIN AREAS OF
MVFR CIGS WITH ISOLATED MVFR VSBYS WITH HIGHER TERRAIN OBSCURED
THROUGH EARLY WEDNESDAY...IMPROVING TO VFR BY WEDNESDAY AFTERNOON.
OVER THE REMAINDER OF THE WEST SIDE...LOCAL MVFR CIGS WITH HIGHER
TERRAIN OBSCURED THROUGH EARLY WEDNESDAY...IMPROVING TO VFR BY
WEDNESDAY AFTERNOON. EAST OF THE CASCADES...CONDITIONS WILL REMAIN
VFR THROUGH WEDNESDAY...BUT HIGHER TERRAIN WILL BE LOCALLY OBSCURED.
GUSTY WINDS THIS AFTERNOON WILL DIMINISH TONIGHT.

CLIMATE...
CRATER LAKE NATIONAL PARK HEADQUARTERS REPORTED A SNOW DEPTH OF 57
INCHES THIS MORNING. NORMAL FOR MAY 22ND BASED ON 69 YEARS OF
RECORDS FROM 1931 THROUGH 2000 IS 69 INCHES. THUS...SNOW DEPTH
THERE WAS 83 PERCENT OF NORMAL AS OF THIS MORNING.

EXPECT MELTING WILL SLOW THE REMAINDER OF THE WEEK WITH SOME NEW
ACCUMULATING SNOW EXPECTED.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 2 AM TO 8 AM PDT WEDNESDAY FOR ORZ029.

CA...FROST ADVISORY FROM 2 AM TO 8 AM PDT WEDNESDAY FOR CAZ084.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PDT WEDNESDAY
     FOR PZZ350-356-370-376.

08/99/99
Hazardous weather outlook, May 22, 3:09 PM PDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
309 PM PDT TUE MAY 22 2012

CAZ084-ORZ029-231100-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
309 PM PDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT BEGINNING AT 2 AM TONIGHT. PLEASE
SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:59 AM PDTSmall Craft Advisory for Hazardous SeasMFR8 hr
May 23, 3:09 PM PDTHazardous Seas WatchMFR11 hr
May 23, 3:09 PM PDTSmall Craft Advisory for WindsMFR56 hr
May 23, 3:09 PM PDTSmall Craft Advisory for Hazardous SeasMFR38 hr

Nearby

Frost Advisories in California, 2012Frost Advisories in Oregon, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.